Sore mouth

Hi all

Just wondering if any of you on Methotrexate have had any issues with your mouth? My doctor is rather puzzled so thought I would ask you all. Currently have an incredibly sore tongue which looks and feels like it has been burned, mouth ulcers and odd red spots on the inside of my mouth and throat - not nice and very painful.

Has anyone experienced anything similar?

14 Replies

  • Oh yes, have these problems constantly. The best product I have found to help is benzydamine hydrochloride mouthwash, which you can get on prescription.

    I find I have spells of these problems, can't find a reason, am suffering at the moment. But it is down to the methotrexate. Moght be an idea to mention it to your nurse/consultant next time you see thm.

    Hope things improve! M x

  • Hospital have put me on that as

  • Yes yes and yes,you have just described my mouth to a t. I am under the hospital awaiting blood tests for Sjorgens as we

  • Hello

    Yes it is a contraindication of the Methotrexate call your RA Nurse

    Good Luck


  • Yes I have what they call burned mouth syndrome. It's due to having auto immune disease and you can get gel called biotene gel which helps and drink constantly. Dentist has now referred me to a professor for oral health and see him next week, so will let you know what he says.

    However , I did get mouth ulcers on mtx and they adjusted the dose and my folic acid. So maybe see the dentist or chat with your Rheumy helpline cos it's a horrid thing x

  • Yes and its hateful! Folic acid 5 days a week and a lower dose of MTX by injection has made the world of difference.

  • Thanks all, am awaiting blood results and then if it has not improved in a couple of days gp intends to refer me back to oral specialist and I will contact my specialist nurse.

  • Yes Ive had this :( I had to lower my dose of inj mtx and increase folic acid. x

  • Yep as above, increased dose of folic acid and it helped butmdidnt stop until I came off mtx, speak to your dentist as well, they are usually more than aware of these effects mtx can have. Leon.

  • Yes I had enormous ulcers and soreness of the tongue. The dentist was concerned and encouraged me to ask for an alternative to methotrexate.

  • Hi Emma, As others have said it may just be an increase in folic acid that you need, you can take it 6 days a week but not on the day of mtx. I had a really burning tongue years ago, it was agony and I couldn't put anything spicy in my mouth without rushing for a glass of water. I was found to be short of vitamin b12 and also anaemic so it is could that they are checking your blood. I now get B12 injections and have never been bothered with it again. Hope it gets better soon as I still remember how horrible it was. xx

  • I, too, had the burned feeling in my mouth when I started mtx. I have since changed to injectable mtx at 12.5 mg/week and my folic acid was increased to 2 mg daily. This has helped tremendously. My mouth is pretty much back to normal now.

  • Thanks to all for your replies they were really helpful. Contacted nurse and she has increased my folic acid so fingers crossed. All other bloods including my B12 are fine so it looks like it could only be my methotrexate. Hope the folic acid works because I am not prepared to put up with this. Had no idea what a difference a problem with your mouth could make. Would rather have joint pain that my mouth like this!!!!

  • Hi Emma,

    I'm sorry you have a sore mouth. I know it can be very painful because I had the same problem with Methotrexate pills. I had to go off the medicine. When I told my Rheumy about it, she ordered a mouth rinse for me. I had to rinse 3x a day. Nasty taste, but it cleared up my mouth sores. It was called Nystaten

    The other thing is my tongue was very white. I thought I had thrush.

    I hope you find something that works for you.

    My Dr. Ordered Methotrexate injections for me. The idea is that it will bypass my mouth. My medicine just arrived yesterday . I will be starting injection next week. If I get sores again. I will stop it.

    Feel better.

You may also like...